Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 112, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 16, 1997, 7:15 PM CDT for Adams County, Juneau County, Wisconsin. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 7:15 PM CDT (00:15 UTC)
- Expired
- Jul 16, 1997, 8:15 PM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Adams County, WI, Juneau County, WI
The radar
The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 7:52 PM CDT | Thunderstorm Wind 52 | Big Flats, WI | |
| Jul 16, 8:00 PM CDT | Hail 1 | Rome, WI | |
| Jul 16, 8:05 PM CDT | Thunderstorm Wind 54 | Colburn, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 536 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 2104 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
758
WUUS1 KLSE 170016 RRA
SVRLSE
WIC001-057-170115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
712 PM CDT WED JUL 16 1997
* SEVERE THUNDERSTORM WARNING FOR
SOUTHERN JUNEAU COUNTY - CENTRAL WISCONSIN
SOUTHERN ADAMS COUNTY - CENTRAL WISCONSIN
* UNTIL 815 PM CDT
* SOME LOCATIONS AFFECTED
LYNDON STATION
PLAINVILLE
* AT 715 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 55 MILES NORTHWEST OF MADISON OR JUST SOUTH
OF MAUSTON. THE STORM WAS MOVING EAST AT 20 MPH.
* THE STORM WILL BE NEAR LYNDON STATION BY 730 PM AND PLAINVILLE BY
750 PM.
THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE
THUNDERSTORMSCAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A
STRONG BUILDING.
RACY/SWERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:00 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 16, 2:00 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 200 PM CDT WED JUL 16 1997 THUNDERSTORMS ARE THE MAIN CONCERN OF THE NIGHT. AT 17Z...VISIBLE SATELLITE IMAGERY SHOWED AREAS OF CLOUDS OVER PORTIONS OF THE DAKOTAS...NORTHERN MINNESOTA AND NORTHERN WISCONSIN...SEVERAL BOUNDARIES CAN ALSO BE SEEN JUST OUTSIDE OF THE FORECAST AREA IN THE CLOUD FIELD. DEWPOINTS ACROSS THE FORECAST AREA RANGE FROM 70 IN CENTRAL WISCONSIN TO THE MIDDLE 70S ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. LATEST SURFACE OBSERVATIONS THE MAIN SURFACE TROUGH EXTENDING FROM NORTHEAST NORTH DAKOTA INTO SOUTH CENTRAL SOUTH DAKOTA. ANOTHER SURFACE TROUGH APPARENTLY BEING INDUCED BY AN UPPER LEVEL WAVE EXTENDS FROM NORTHEAST MINNESOTA TO SOUTHWEST MINNESOTA AND WAS MOVING TO THE EAST. 12Z ETA/NGM FORECAST SOUNDINGS MODIFIED FOR THE ACTUAL LOW LEVEL DEWPOINTS YIELD CAPES IN THE 5000 TO 6500 J/KG RANGE ACROSS THE FORECAST AREA TONIGHT. ETA HELICITY VALUES GENERALLY IN THE 100 TO 180 RANGE DURING THE NIGHT WITH THE GREATEST SHEAR IN NORTHERN SECTIONS OF THE FORECAST AREA. ETA HAS STRONG DIVERGENCE AT 250 MB AT 06Z OVER SOUTHEAST MINNESOTA BUT APPEARS TO BE CONVECTIVELY INDUCED. WITH AMPLE AVAILABLE ENERGY AND SOME BOUNDARIES TO FOCUS ON NORTH OF THE FORECAST AREA EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP AND ORGANAIZE. NORTHWESTERLY FLOW ALOFT SHOULD MOVE CONVECTIVE ACTIVITY INTO THE FORECAST AREA DURING THE EVENING AND EXPECT SOME STORMS TO BECOME SEVERE. FREEZING LEVELS ARE HIGH AT 14500 FEET BUT WITH THE VERY UNSTABLE AIR EXPECT SOME HAIL IN THESE STORMS ALONG WITH DAMAGING WINDS IN THE NORTHERN HALF OF THE AREA. NELSON
In the hours before
Special weather statement, Jul 16, 1:55 PM CDT, 5 hours 20 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055- 061-170100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 154 PM CDT WED JUL 16 1997 ...A MODERATE RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE AREA... THE MODERATE RISK AREA IS GENERALLY NORTH OF A CAMP DOUGLAS-LA CROSSE-MANKATO LINE AND WEST OF A CAMP DOUGLAS-CHIPPEWA FALLS LINE. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REMAINDER OF WESTERN CENTRAL WISCONSIN AND SOUTHEAST MINNESOTA. THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON OVER NORTH CENTRAL WISCONSIN...THEN SPREAD SOUTH OVERNIGHT. THAT MEANS AREAS AROUND MEDFORD AND NEILSVILLE HAVE THE THREAT OF SEVERE WEATHER AFTER 3PM. ROCHESTER...LA CROSSE...BLACK RIVER FALLS AND FRIENDSHIP WILL SEE THE SEVERE WEATHER THREAT INCREASE THIS EVENING INTO OVERNIGHT. THE MAIN THREAT APPEARS TO BE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. VERY UNSTABLE AIR RESIDED OVER THE AREA THIS AFTERNOON. AN UPPER AIR DISTURBANCE AND A WIND SHIFT AT THE SURFACE WILL MOVE EAST AND HELP TRIGGER THUNDERSTORMS THROUGH THE OVERNIGHT. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD KEEP ABREAST OF THE WEATHER SITUATION AS THEY 0MAY NEED TO ACTIVATED. RACY
Special weather statement, Jul 16, 2:35 PM CDT, 4 hours 40 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055- 061-IAZ008>011-018-019-029-030-170100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CDT WED JUL 16 1997 ...A MODERATE RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE AREA... THE MODERATE RISK AREA IS GENERALLY NORTH OF A CAMP DOUGLAS-LA CROSSE-MANKATO LINE. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REMAINDER OF WESTERN WISCONSIN...SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON OVER NORTH CENTRAL WISCONSIN...THEN SPREAD SOUTH OVERNIGHT. THAT MEANS AREAS AROUND MEDFORD AND NEILSVILLE HAVE THE THREAT OF SEVERE WEATHER AFTER 3PM. ROCHESTER...LA CROSSE...BLACK RIVER FALLS...FRIENDSHIP...CHARLES CITY...LANCASTER WILL SEE THE SEVERE WEATHER THREAT INCREASE THIS EVENING INTO OVERNIGHT. THE MAIN THREAT APPEARS TO BE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. VERY UNSTABLE AIR RESIDED OVER THE AREA THIS AFTERNOON. AN UPPER AIR DISTURBANCE AND A WIND SHIFT AT THE SURFACE WILL MOVE EAST AND HELP TRIGGER THUNDERSTORMS THROUGH THE OVERNIGHT. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD KEEP ABREAST OF THE WEATHER SITUATION AS THEY MAY NEED TO ACTIVATED. RACY CORRECTED TO ADD SLIGHT RISK FURTHER SOUTH
Special weather statement, Jul 16, 6:26 PM CDT, 49 minutes before
WIZ017-029-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 626 PM CDT WED JUL 16 1997 SEVERE THUNDERSTORM WARNING CANCELLED FOR CLARK AND TAYLOR COUNTIES. THE THUNDERSTORMS WHICH MOVED THROUGH THE AREA ARE NOW SOUTH OF THE AREA AND NO LONGER POSE A SEVERE WEATHER THREAT. NELSON
Special weather statement, Jul 16, 6:26 PM CDT, 49 minutes before
WIZ017-029-170000- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 626 PM CDT WED JUL 16 1997 SEVERE THUNDERSTORM WATCH CANCELLED FOR CLARK AND TAYLOR COUNTIES. THE THUNDERSTORMS WHICH MOVED THROUGH THE AREA ARE NOW SOUTH OF THE AREA AND NO LONGER POSE A SEVERE WEATHER THREAT. NELSON
Special weather statement, Jul 16, 6:27 PM CDT, 48 minutes before
WIZ017-029-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 626 PM CDT WED JUL 16 1997 SEVERE THUNDERSTORM WARNING CANCELLED FOR CLARK AND TAYLOR COUNTIES. THE THUNDERSTORMS WHICH MOVED THROUGH THE AREA ARE NOW SOUTH OF THE AREA AND NO LONGER POSE A SEVERE WEATHER THREAT. NELSON
Special weather statement, Jul 16, 6:27 PM CDT, 48 minutes before
WIZ017-029-170000- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 626 PM CDT WED JUL 16 1997 SEVERE THUNDERSTORM WATCH CANCELLED FOR CLARK AND TAYLOR COUNTIES. THE THUNDERSTORMS WHICH MOVED THROUGH THE AREA ARE NOW SOUTH OF THE AREA AND NO LONGER POSE A SEVERE WEATHER THREAT. NELSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:06 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 54 min |
| Jul 16, 7:58 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 62 min |
| Jul 16, 8:56 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 64 min |
| Jul 16, 9:12 PM CDT | Flash Flood Warning | ARX | Adams | 3 hr |
| Jul 16, 9:57 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 63 min |
| Jul 17, 1:09 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 61 min |
| Jul 17, 2:08 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 62 min |
| Jul 17, 2:18 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 57 min |
| Jul 17, 2:54 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 61 min |
| Jul 17, 3:20 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 45 min |
| Jul 17, 4:45 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 45 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.